Puerto Rico, 2013Flood and Damaging Wind in Puerto Rico, September 19, 2013
September 19, 2013 · NWS SJU · 2 events in 2 counties and zones
Surface low pressure combined with a strong southeasterly wind flow which produced active weather across the north section of Puerto Rico.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Surface low pressure combined with a strong southeasterly wind flow which produced active weather across the north section of Puerto Rico.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Sep 19, 3:12 PM AST, 1 hour 12 minutes earlier.
Area forecast discussion, Sep 19, 3:12 PM AST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE SAN JUAN PR
312 PM AST THU SEP 19 2013
.SYNOPSIS...SURFACE LOW PRESSURE NORTH OF THE AREA WILL CONTINUE
TO SLOWLY MOVE TO THE EAST THEN NORTHEAST THIS WEEKEND...CAUSING
LIGHT WINDS LOCALLY. UPPER TROUGH WILL DIG DOWN FRIDAY AND
SATURDAY OVER CUBA AND HISPANIOLA...CAUSING INSTABILITY OVER THE
LOCAL AREA AT THE UPPER LEVELS...WHICH IN COMBINATION OF THE
ABUNDANT AVAILABLE MOISTURE AND LOCAL EFFECTS...WILL LIKELY
PRODUCE NUMEROUS SHOWERS AND A FEW THUNDERSTORMS ACROSS THE LOCAL
AREA ON FRIDAY AND SATURDAY.
&&
.DISCUSSION...A FEW SHOWERS DEVELOPED TODAY BUT NOT MUCH IN TERMS
OF COVERAGE OR INTENSITY AS OF 3 PM AST TODAY. MOST OF THE SHOWERS
WERE LIMITED TO THE NORTH CENTRAL AND NORTHWESTERN SECTIONS OF
PUERTO RICO. IT WAS A VERY WARM DAY TODAY AS LIGHT SOUTHEASTERLY
WINDS AND ABUNDANT SUNSHINE CAUSED A RECORD BREAKING MAX
TEMPERATURE AT THE SAN JUAN INTERNATIONAL AIRPORT WITH 95 DEGREES.
AN INCREASE IN MOISTURE AND UPPER LEVEL INSTABILITY IS EXPECTED
STARTING TOMORROW INTO FRIDAY AND THE UPPER TROUGH DIGS TO THE
WEST OF THE LOCAL AREA. NUMEROUS SHOWERS AND ISOLATED
THUNDERSTORMS ARE FORECAST ACROSS PORTIONS OF PUERTO RICO ON
FRIDAY AND SATURDAY. THE STEERING WINDS WILL BE VERY LIGHT SO THE
SHOWERS THAT DO DEVELOP WILL LIKELY STAY OVER ANY ONE POINT FOR
ENOUGH TIME TO CAUSE URBAN AND SMALL STREAM FLOODING ON BOTH
FRIDAY AND SATURDAY.
SUNDAY STILL LOOKS LIKE A BETTER DAY WEATHER WISE AS MOISTURE
DECREASES SIGNIFICANTLY AND THE UPPER TROUGH WEAKENS SOMEWHAT AND
MOVES CLOSER TO THE LOCAL AREA. FOR THE EARLY PART OF NEXT
WEEK....SHOWERS AND THUNDERSTORM DEVELOPMENT IN THE AFTERNOONS
WILL LIKELY BE LIMITED TO THE WESTERN SECTIONS OF PUERTO RICO
WHICH IS TYPICAL FOR THIS TIME OF YEAR.
&&
.AVIATION...VFR CONDS WILL PREVAIL AT ALL TAF SITES DURG THE ENTIRE
PRD. SOME EARLY MORNING PASSING -SHRA DURNG EARLY MORNING MAINLY BTW
ERN PR AND NRN LEEWARDS...BUT NO SIG FLYING HAZARDS ATTM. SFC WINDS
WILL REMAIN LGT AND VRB OVERNIGHT BCMG LGT SLY AND VEERING W/HT AFT
20/14Z. AFT 20/16Z...EXPECT DIURNALLY INDUCED CONVECTION MAINLY
ACROSS PARTS OF THE INTERIOR AND NORTHERN HALF OF PR TIL AT LEAST
20/21Z. AS A RESULT BRIEF MVFR/IFR COND PSBL MAINLY VCNTY OF
TJSJ...TJBQ...TJNR DURG AFTN.
&&
.MARINE...MARINE CONDITIONS REMAIN BELOW SMALL CRAFT ADVISORY
CRITERIA. SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP ON FRIDAY
AND SATURDAY MAY PRODUCE GUSTY WINDS AND FREQUENT LIGHTNING FROM
TIME TO TIME.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 79 90 77 91 / 20 60 20 60
STT 79 88 78 87 / 30 30 20 20
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...NONE.
&&
09/25
Hazardous weather outlook, Sep 19, 5:29 AM AST, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
529 AM AST THU SEP 19 2013
AMZ710>745-PRZ001>013-200930-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
529 AM AST THU SEP 19 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
IN THE AFTERNOON...SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE
INTERIOR...NORTH CENTRAL AND NORTHWEST SECTIONS OF PUERTO RICO.
THESE THUNDERSTORMS CAN PRODUCE BRIEF STRONG GUSTY WINDS...FREQUENT
LIGHTNING AND HEAVY RAINFALL. URBAN AND SMALL STREAM FLOODING IS
EXPECTED WITH THE HEAVIEST SHOWERS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FOR FRIDAY AND SATURDAY...AN UPPER LEVEL TROUGH AND SOUTHERLY
WIND FLOW AT THE SURFACE WILL ENHANCE THE DEVELOPMENT OF SHOWERS
AND THUNDERSTORMS NORTH OF THE CORDILLERA CENTRAL. RAINFALL FROM
THIS ACTIVITY CAN LEAD TO ISOLATED FLASH FLOODING IN THE NORTHERN
HALF OF THE ISLAND.
.SPOTTER INFORMATION STATEMENT...
ANY REPORTS OF STRONG WINDS...FLOODING AND HEAVY RAINFALL GREATER
THAN 2 INCHES WOULD BE GREATLY APPRECIATED.
AMZ715-725-VIZ001-002-200930-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
529 AM AST THU SEP 19 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Special weather statement, Sep 19, 4:11 PM AST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
411 PM AST THU SEP 19 2013
PRC021-031-033-061-127-192115-
BAYAMON PR-GUAYNABO PR-SAN JUAN PR-CAROLINA PR-CATANO PR-
411 PM AST THU SEP 19 2013
AT 405 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS OVER BAYAMON...GUAYNABO AND CATANO MOVING
NORTHWEST AT 5 MPH. THESE THUNDERSTORMS ARE PRODUCING FREQUENT
LIGHTNING AND HEAVY RAINFALL UP TO AN INCH PER HOUR.
INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
FIGUEROA
Special weather statement, Sep 19, 4:24 PM AST, 0 minutes before
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
411 PM AST JUEVES 19 DE SEPTIEMBRE DE 2013
PRC021-031-033-061-127-192115-
BAYAMON PR-GUAYNABO PR-SAN JUAN PR-CAROLINA PR-CATANO PR-
411 PM AST JUEVES 19 DE SEPTIEMBRE DE 2013
A LAS 4:05 PM AST...EL RADAR DOPPLER DEL SERVICIO NACIONAL DE
METEOROLOGIA INDICO AGUACEROS Y TRONADAS FUERTES SOBRE
BAYAMON...GUAYNABO Y CATANO MOVIENDOSE HACIA EL NOROESTE A 5 MPH.
ESTAS TRONADAS ESTAN PRODUCIENDO RAYOS FRECUENTES Y LLUVIA FUERTE
HASTA DE UNA PULGADA POR HORA.
SE REPORTAN RAYOS INTENSOS CON ESTA TORMENTA. SI SE ENCUENTRA EN EL
EXTERIOR DE UN EDIFICIO...MANTENGASE ALEJADO DE OBJETOS ALTOS COMO
ARBOLES. MUEVASE AL INTERIOR DE UN EDIFICIO SI ES POSIBLE.
FIGUEROA
Thunderstorm Wind, Carolina
- When
- September 19, 4:24 PM AST
- Where
- Carolina County, 5.52 mi NW of Carolina to 6.17 mi NW of Carolina
- Measured
- 33 kt (38 mph) measured gust
- Property damage
- $500
- Reported by
- ASOS
- Coordinates
- 18.435, -65.999
A wind gust of 38 mph was observed at the Luis Munoz Marin International Airport due to strong thunderstorms over the municipality of Carolina.
Flood, San Juan
- When
- September 19, 4:26 PM AST to 6:00 PM AST
- Where
- San Juan County, 4.36 mi N of San Juan to 4.22 mi N of San Juan
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 18.442, -66.060
Urban flooding was reported at Santurce sector near Sagrado Corazon University.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Indiana, September 19, 20132 deaths · 1 injured · $75,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in Iowa, September 19, 2013$2.3 million · 1.75 in hail · 65 events
- Heat in California, September 19, 20131 death · 1 event
- Hail and Damaging Winds in Wisconsin, September 19, 2013$7.1 million · 1 in hail · 14 events
- Flooding and High Wind in Guam, September 19 to 20, 2013$1.1 million · 52 kt wind · 4 events
- Hail and Damaging Winds in Minnesota, September 19, 20131 injured · $205,000 · 2 in hail · 27 events
- Hail and Damaging Winds in Iowa, September 19, 2013$215,000 · 1 in hail · 23 events
- Flash Flooding and Flood in Texas, September 19 to 20, 20133 injured · $75,000 · 4 events
- Flash Flooding in Texas, September 19, 2013$45,000 · 6 events
- Damaging Winds in Missouri, September 19, 2013$50,000 · 56 kt wind · 2 events
- Lightning Strike in Illinois, September 19, 2013$25,000 · 1 event
- Hail and Damaging Wind in Oklahoma, September 19, 2013$20,000 · 65 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478865, 478869.